Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
What is the cure for intense pain and crackling in shoulder and atrophy of upper arm muscle?
Question: I am a 61-year old woman with frequent intense pain and crackling in right shoulder and atrophy of right upper arm muscle such that right is now noticeably thinner than left. Symptoms started about 3 months ago.
Brief Answer: This might be due to arthritis of the shoulder Detailed Answer: Hi. Thanks for writing on XXXXXXX Pain and crackling in the shoulder might be due to erosion or arthritis of the shoulder joint. Since the nerve supplying the muscle of the arm/forearm passes near by/around the shoulder joint this would have been compressed/impinged as a result of which there is severe pain and atrophy of these muscles. This not only weakens the muscle function but also hampers the movement across the joint and gradually results in decreased strength. I suggest you to get a Electromyogram which evaluates electrical activity of the muscles and Vit D levels needs a check. You should also take vitamin B12 supplements in the meanwhile. In my opinion you need a consultation from orthopedic surgeon as soon as possible because these changes might not be reversed if waited for some more time & may lead to permanent wasting. Hope this answers your query. Please keep us posted for further queries.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
My shoulder/upper-arm pain is more in the muscles than the joint. My right upper arm is 1-2 inches thinner in circumference than the left after only a few months with these symptoms. Does still seem like arthritis to you? I know arthritis in my knees and this seems very different. Also, another doctor diagnosed my pain as bursitis, but I question this as well.
Brief Answer: Restricted shoulder movement leads to atrophy Detailed Answer: Hi.Thanks for writing back. Restricted/limited movement at the shoulder for a few weeks to months can cause atrophy of the muscles.I had to interpret as arthritis since I remember that you had made a mention of crackling shoulder. I still feel that this can be due to compression of nerve supply these muscle since it is associated with pain.Rarely it can be due to any of the autoimmune disorders which then requires a muscle biopsy for analysis. Bursitis of the shoulder is still one possibility & associated pain and loss of motion/immobility. Other causes of atrophy are long term steroid therapy, broken bones, aging, alcohol-associated myopathy (pain and weakness in muscles due to excessive drinking over long periods of time) which needs to be ruled out. Hope this helps.Keep us posted for further queries.
Above answer was peer-reviewed by : Dr. Raju A.T
Thank you. I don't drink alcohol or sodas, don't smoke, I don't eat junk food, I take multivitamins including D and B12, I have had no broken bones, and I have never been on long term steroids. Also, in addition to the other symptoms, my right bicep cramps very painfully from time to time. The pain is so intense that it takes my breath away. What does this cramping indicate? I already went to an orthopedic surgeon and he didn't impress me. He didn't read my chart or look at the x-ray. Can you suggest other specialists? A friend suggested that I see an osteopath. Does this make sense. Thanks again.
Brief Answer: Conservative therapy should help Detailed Answer: Hi.Thanks for writing back. I completely understand your agony and feel sorry for that. I feel the cause of pain has to be evaluated and a proper diagnosis has to be made only by examination and tests. Origin of pain can be from bursa or tendon or neurogenic-impingement of the nerve or strain(pulled muscle) as previously discussed. Pain might alleviate with rest, ice, and anti-inflammatory medicines(Eg:aleve) Pain should subside with adequate rest-put your arm in a sling so as to avoid all activities of the muscle. Gentle stretching (biceps stretch) and strengthening(shoulder flexing) exercises can be added slowly. If there is no improvement after 6 to 12 months then you may probably need an arthroscopic surgery. I am not sure if your muscle pain is a side effect of atacand(might cause myopathy as a side effect) and this can be confirmed with labs (Creatine kinase levels in blood) I am not sure if an osteopath can help. Hope this helps.Get well soon.
Above answer was peer-reviewed by : Dr. Shanthi.E
The User accepted the expert's answer
People also viewed